Montana, 2007

Wildfire in Montana, July 24 to 27, 2007

July 24 to 27, 2007 · NWS GGW · 1 event in 1 county or zone

Thunderstorms sparked a wildfire early on the 24th 5 to 10 miles southeast of Malta. Gusty winds behind a cold front allowed this fire to grow to approximately 5660 acres before being exhausted on the 26th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

Thunderstorms sparked a wildfire early on the 24th 5 to 10 miles southeast of Malta. Gusty winds behind a cold front allowed this fire to grow to approximately 5660 acres before being exhausted on the 26th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 24, 8:30 AM MST, 3 hours 30 minutes earlier.

Area forecast discussion, Jul 24, 8:30 AM MST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
930 AM MDT TUE JUL 24 2007

.SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH THURSDAY...
PRETTY HUMID ACROSS THE NE CWA THIS MORNING AS DEWPOINTS ARE IN THE
70S...DRIER AIRMASS TO THE SOUTH AND WEST. A WARM/DRIER AIRMASS IS
EXPECTED TO SWEEP THROUGH AT LEAST THE EASTERN ZONES THIS MORNING
WHICH WILL HELP TO BOOST TEMPERATURES ABOVE 100 CLEAR TO THE
CANADIAN BORDER FOR THE AFTERNOON. VERY IMPRESSIVE 850 MB TEMPS
WITH 34C REACHING SE SASK BY 00Z. SO GOING FORECAST OF 105-110
OVER THE EASTERN ZONES LOOK GOOD NOW. RAISED WINDS A TAD FOR THE
NE ZONES AS MIXING OF THE SOUTHERLY MID LEVEL WINDS SHOULD REACH
THERE THIS AFTERNOON.

THE COLD FRONT COMING IN LOOKS TO BRING IN PRETTY GOOD WINDS THIS
EVENING...SO INCREASED THE NW WINDS ACCORDINGLY. COULD SEE SOME
GUSTS OVER 40 MPH...AS GFS 850 MB WINDS ARE TO BE SUSTAINED AT 40
KTS WITH SOMEWHAT STEEP LAPSE RATES (ABOUT 8C/KM) AND COLD AIR
ADVECTION. REST OF FORECAST LOOKS GOOD. JAMBA

PREVIOUS DISCUSSION...
SHORT TERM APPEARS TO BRING MORE ACTIVE THAN NORTHEAST MONTANA
HAS EXPERIENCED IN RECENT WEEKS. A STRONG WAVE MOVES THROUGH
TONIGHT AND WEDNESDAY...WHICH BRINGS AN INCREASED POSSIBILITY OF
CONVECTION...AND AN ASSOCIATED COLD FRONT WILL BRING A REPRIEVE
FROM THE TRIPLE DIGIT HEAT.

TODAY...THERMAL RIDGE REMAINS OVER OUR EASTERN ZONES.
THEREFORE...TEMPERATURES WILL AGAIN RISE INTO THE 100S. THICKNESS
VALUES FALL OVER OUR WESTERN ZONES WHERE HIGH TEMPERATURES SHOULD
BE IN THE 90S. THUNDERSTORMS LOOK UNLIKELY OVER MOST OF THE AREA
AS THE ATMOSPHERE SHOULD REMAIN CAPPED WITH THE THERMAL RIDGE OVER
THE AREA. THE EXCEPTION WILL BE THE FAR WESTERN ZONES...WHICH
COULD SEE A FEW GUSTY THUNDERSTORMS MOVE IN FROM THE MOUNTAINOUS
AREAS OF CENTRAL MONTANA.

TONIGHT AND WEDNESDAY...A STRONG SHORTWAVE WILL MOVE ACROSS THE
AREA AND DRAG AN ASSOCIATED COLD FRONT WITH IT. GUSTY
THUNDERSTORMS WITH LITTLE RAIN APPEAR LIKELY EARLY...BUT THIS WAVE
WILL TAP INTO THE RICH MONSOONAL MOISTURE OVER THE SOUTHWEST...AND
IN COMBINATION WITH ABOVE NORMAL PRECIPITABLE WATER VALUES FROM OUR
ABNORMALLY HIGH SURFACE MOISTURE...WHICH MAY RESULT IN THUNDERSTORMS
WITH APPRECIABLE RAIN. GFS IS QUICKER TO DRY US OUT LATER IN THE
DAY WEDNESDAY...WHILE THE NAM DEVELOPS RAIN OVER THE AREA THROUGH
WEDNESDAY NIGHT. GFS SOLUTION IS MORE PLAUSIBLE GIVEN THE STRENGTH
OF THE WAVE...IN WHICH WE SHOULD EXPERIENCE DRYING BEHIND THE
WAVE. TEMPERATURES WEDNESDAY SHOULD BE IN THE UPPER 80S AND LOW
90S BEHIND THE FRONT WITH A NORTH TO NORTHEAST WIND.

THURSDAY...THE UPPER FLOW BECOMES ZONAL BEHIND THE WAVE WITH A
CANADIAN SURFACE HIGH SETTLING OVER THE AREA. TEMPERATURES SHOULD
REACH THE UPPER 80S AND LOW 90S...WHICH IS STILL ABOVE
CLIMATOLOGY. AJZ

.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...
A VERY TYPICAL MID-SUMMER LOOKING PATTERN WITH CONTINUED HOT
TEMPERATURES AND MOSTLY DRY WEATHER. STRONG HIGH PRESSURE ALOFT
REMAINS DOMINATE OVER THE WESTERN AND PLAINS STATES. MODELS ARE
IN GOOD AGREEMENT AND OFFER LITTLE CHANGE FROM PREVIOUS RUNS. THE
UPPER HIGH WILL BE CENTERED FARTHER SOUTH THAN THE CURRENT PATTERN
THAT HAS BEEN PRODUCING RECORD HEAT THOUGH. THICKNESSES ARE
MAINLY IN THE 575-585 DM RANGE AND 850 MB TEMPS 20-28C...SO THE
HEAT WILL NOT BE EXTREME...MAINLY UPPER 80S AND 90S.

A CLOSED LOW ALOFT MOVES EAST FROM THE GULF OF ALASKA THRU WESTERN
CANADA DURING THE PERIOD. THIS CAUSES AN INCREASE IN UPPER FLOW
FROM THE SW IN OUR AREA LATER IN THE PERIOD AS THE UPPER HIGH IS
DEPRESSED A LITTLE SE. MODELS LOOK RATHER DRY WITH THIS PATTERN WITH
LITTLE INDICATION OF ANY SIGNIFICANT SHORTWAVES OR MOISTURE.
MODELS DONT HANDLE SUBTROPICAL INPUT WELL THOUGH...AND EXPECT
THERE WILL BE A FEW VERY ISOLATED THUNDERSTORMS DURING THE EVENING
HOURS IN SOME OF THE PERIODS. WILL KEEP POPS MINIMAL...MOSTLY IN
THE 10 PCT RANGE AT NIGHT TO REFLECT THIS...WHICH WONT SHOW IN
TEXT PRODUCT WORDING. SIMONSEN

&&

.AVIATION...
VFR TODAY. A COLD FRONT WILL SWEEP INTO THE AREA THIS AFTERNOON
AND EVENING WHICH WILL KICK OFF ANOTHER ROUND OF CONVECTIVE
ACTIVITY. MODERATE SOUTHEAST WINDS TODAY WILL SHIFT TO THE
NORTHWEST BEHIND THE FRONT AND INCREASE TO 20 TO 25 KNOTS WITH
HIGHER GUSTS. THE STRONGEST WINDS WILL BEGIN AT THE WESTERN
AIRPORTS THEN MOVE EAST OVERNIGHT. VISIBILITIES AND CEILINGS WILL
POSSIBLY DROP TO MVFR AROUND ANY OF THE STORMS. IN ADDITION...STRONG
GUSTY WINDS ARE POSSIBLE NEAR ANY THUNDERSTORM. SCT

&&

.FIRE WEATHER...
HOT TO VERY HOT CONDITIONS WILL LAST ONE MORE DAY TODAY. CRITICAL
RELATIVE HUMIDITIES WILL OCCUR TUESDAY AFTERNOON AND EVENING FOR
THE SOUTHERN PORTIONS OF ZONES 121 AND 122 BEFORE THE COLD FRONT
ARRIVES. THUNDERSTORMS THEN MOVE NORTHEAST ACROSS THE AREA TUESDAY
NIGHT...WHICH WILL CARRY SOME CLOUD TO GROUND LIGHTNING.
HOWEVER...ALL THE ELEMENTS ARE NOT COMING TOGETHER FOR A FIRE
WEATHER WATCH AT THIS TIME. A PHONE CALL WITH A CUSTOMER FIRMED
THIS UP AS WELL. JAMBA/AJZ

&&

.CLIMATE...
RECORD HIGH TEMPERATURES ARE POSSIBLE AGAIN TODAY. HERE ARE SOME
OF THE RECORDS ACROSS THE CWA:

STATION        JULY 24TH     RECORDS BEGAN

GLASGOW        108/1929        1893
GLENDIVE       112/1894        1893
SIDNEY         100/2003        1910
JORDAN         108/1931        1905
CULBERTSON     105/1936        1900
FLATWILLOW     106/1959        1913
MEDICINE LAKE  104/1931        1911
SAVAGE         107/1931        1905

THE LOW TEMPERATURE OF 72 DEGREES YESTERDAY..JULY 23RD...TIED THE
RECORD WARM LOW FOR THE DATE SET IN THE 1936.

THIS IS THE FIFTH DATE THIS MONTH WHERE THE LOW FOR THE CALENDAR DAY
WAS IN THE 70S. THE ONLY TIME IN THE PAST THERE HAVE BEEN THAT
MANY LOWS IN THE 70S DURING A MONTH WERE IN JULY 1936 AND IN
AUGUST OF 2003.

CB/SIMONSEN

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jul 24, 11:49 AM MST, 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
1249 PM MDT TUE JUL 24 2007

MTZ016>027-059>062-251200-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
1249 PM MDT TUE JUL 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ONE MORE DAY OF VERY HOT CONDITIONS WILL OCCUR TODAY AS
TEMPERATURES WILL TOP OVER 100 DEGREES IN MOST PLACES. SOME PLACES
WILL REACH 110. THIS EXTREME HEAT WILL BREAK WEDNESDAY AS A COLD
FRONT MAKES IT/S WAY THROUGH...COOLING MANY AREAS INTO THE UPPER
80S AND 90S. THE COLD FRONT THIS EVENING WILL CREATE GUSTS TO
AROUND 40 MPH ON FORT PECK LAKE THIS EVENING.

WITH THIS EXTREME HEAT...HEAT RELATED ILLNESSES ARE POSSIBLE.
DRINK PLENTY OF FLUIDS...STAY IN AN AIR CONDITIONED ROOM...OUT OF
THE SUN...AND CHECK UP THE ELDERLY AND PETS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

TFJ

In the hours before

Local storm report, Jul 24, 7:42 AM MST, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
842 AM MDT TUE JUL 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     TSTM WND GST     2 S LORING              48.76N 107.86W
07/23/2007  E70 MPH          PHILLIPS           MT   CO-OP OBSERVER

            PORT OF MORGAN BORDER PATROL AGENT ESTIMATED A 70 MPH
            PLUS WIND TWO MILES SOUTH OF LORING ON HIS WAY HOME.

&&

AJZ
Local storm report, Jul 24, 10:34 AM MST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
1134 AM MDT TUE JUL 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     TSTM WND GST     PORT OF MORGAN          49.00N 107.83W
07/23/2007  E60 MPH          PHILLIPS           MT   LAW ENFORCEMENT

            THE WIND LASTED FROM APPROXIMATELY 1000 TO 1015 PM.

&&

BOGEL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Northern Phillips

When
July 24, 12:00 PM MST to July 27, 12:00 AM MST
Where
Northern Phillips forecast zone
Reported by
County Official
Coordinates
48.259, -107.913 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2007Every state in 2007This day in weather historyWarnings in Montana, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 51958.